Enzalutamide-associated acute exacerbation of interstitial lung abnormality: a case report
Abstract
Enzalutamide, a second-generation androgen receptor inhibitor (SGARI) for prostate cancer, is associated with rare but severe pulmonary toxicities. While typically manifesting as drug-induced interstitial lung disease (DI-ILD), these agents can also trigger acute exacerbation or rapid progression of pre-existing interstitial lung abnormalities (ILA). We report the case of an 83-year-old man with baseline ILA and emphysema who had previously undergone a laparoscopic radical prostatectomy. He maintained stable respiratory symptoms on bicalutamide for four years but developed progressive dyspnea within one month of switching to enzalutamide for biochemical recurrence. However, a chest computed tomography (CT) scan was not performed promptly upon symptom deterioration. This missed opportunity for early radiologic evaluation resulted in a 10-month diagnostic delay. Following the immediate discontinuation of enzalutamide and the concurrent initiation of nintedanib, the patient achieved radiologic stability and demonstrated improved exercise tolerance at the 6-month follow-up. From the patient's perspective, the rapid progression of dyspnea was highly distressing, but he expressed significant relief and satisfaction with the improvement in his exercise tolerance following the medication adjustment. This clinical course highlights that prompt withdrawal of the offending agent is paramount, while phenotype-driven antifibrotic therapy may serve as a potential supportive intervention once irreversible fibrosis is established.
Fields of Study & Subjects
Prostate Cancer Treatment and Research
Lung Cancer Treatments and Mutations
Colorectal Cancer Treatments and Studies
Publication details
- Journal / source
- Frontiers in Medicine
- Publisher
- Frontiers Media SA
- Volume
- 13
- Pages
- 1861913–1861913
- Publication date
- 7 July 2026
- Language
- EN